Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Human Immunodeficiency Virus, Pregnancy, and Stevens-Johnson Syndrome

Shilad, Aiman MD; Predanic, Mladen MD, MSc*; Perni, Sriram C. MD*; Houlihan, Christopher MD; Principe, David MD

doi: 10.1097/01.AOG.0000157766.49494.99
Case Reports
Buy

BACKGROUND: Stevens-Johnson syndrome and toxic epidermal necrolysis are life-threatening dermatologic disorders that are more common in the setting of a compromised immune system. We present the case of a pregnant patient with known human immunodeficiency virus (HIV) infection who presented with Stevens-Johnson syndrome after treatment with antibiotics for a urinary tract infection.

Case: A young woman at 33 4/7 weeks of gestation with known HIV infection presented to the emergency room with a chief complaint of rash, fever, blisters, and lower abdominal pain. Her symptoms were present for 2 days after ingestion of nitrofurantoin, prescribed for a urinary tract infection. She was diagnosed with preterm labor and possibly Stevens-Johnson syndrome. Due to active labor, HIV, and vaginal stenosis, a primary cesarean was performed. A skin biopsy performed at the time of admission confirmed the diagnosis of a drug-induced dermatosis (erythema multiforme), evidenced by subepidermal bullae, hemorrhage, and acantolated, dyskeratotic eosinophilic cells.

CONCLUSION: Stevens-Johnson syndrome and toxic epidermal necrolysis represent a spectrum of disease that has been long associated with multiple drugs, recently including many antiretroviral medications. It also seems that the incidence of these conditions is increased in immunocompromised patients. We speculate that the combination of HIV and pregnancy in addition to antibiotic treatment, such as with nitrofurantoin, may induce Stevens-Johnson syndrome in patients with severely altered immune systems.

The combination of human immunodeficiency virus and pregnancy in addition to antibiotics, such as nitrofurantoin, may trigger the occurrence of Stevens-Johnson Syndrome.

*Department of Obstetrics and Gynecology, Division of Maternal-Fetal Medicine, Weill Medical College of Cornell University, New York, New York; and †Department of Obstetrics and Gynecology, Division of Maternal-Fetal Medicine, St. Joseph's Regional Medical Center, Paterson, New Jersey

Received May 4, 2004. Received in revised form July 7, 2004. Accepted August 18, 2004.

Address reprint requests to: Aiman Shilad, MD, St. Joseph's Regional Medical, Paterson, NJ 07503; e-mail: shilad@hotmail.com.

© 2005 The American College of Obstetricians and Gynecologists